Many of us think of serotonin as a feel good chemical in the brain that makes us happy. While this is true, its effect on the body is actually quite complex and too much of it can cause an unhealthy condition known as serotonin syndrome.
Produced by nerve cells, serotonin is a neurotransmitter, or chemical messenger, that helps in the function of key bodily functions, such as breathing, blood flow, body temperature, and digestion.
It’s widely known to play an important role in mood, however few people understand that too much of the neurotransmitter can produce the symptoms of serotonin syndrome, which may range from mild to severe.
What is Serotonin Syndrome?
Serotonin syndrome is essentially a reaction to certain drugs or substances that can create too much serotonin in the body. Though the symptoms may start as mild, in rare instances the condition can be potentially life threatening if it’s not diagnosed and treated.
Contrary to popular belief, nearly 90 percent of serotonin is created in the gut and intestinal area, and not in the brain. Because of this, serotonin syndrome often produces excessive activity in the nerve cells, so it impacts the entire body.
Healthcare providers began to recognize the condition in the 1960s, once the first antidepressant medication, which increases serotonin levels in the body, was approved.
There are a variety of medications on the market that impact serotonin levels for treating conditions like high functioning depression, anxiety, and others. These are generally safe to use as directed and have been helpful for many people.
But any person of any age who takes dietary supplements, herbal or over-the-counter drugs, as well as prescription or illegal drugs that affect the production of serotonin can be at risk of developing serotonin syndrome when mixing with others or taking in high doses.
Common Serotonin Syndrome Causes
In general, most people can safely use medications that create serotonin as long as the prescribed dosage is appropriate and the healthcare provider has a clear understanding of what other medications or drugs a patient is taking.
Serotonin syndrome is most likely to develop when two or more drugs, all of which aid in the production of the neurotransmitter, are taken together.
Common causes of serotonin syndrome can include:
- Taking two or more substances together that increase serotonin production, whether they are prescription medications, illegal drugs, or supplements
- A new prescription medication interacts with an existing one to create an excess of serotonin in the body
- An inappropriate dosage of a serotonin-affecting medication is prescribed
- Misusing prescription or illegal drugs that unwittingly create too much serotonin in the system
Mixing different substances that increase serotonin isn’t always easy to recognize because most people don’t know which drugs or medications fall into this category. Even certain food that boosts serotonin may cause an unhealthy interaction.
This is why it’s necessary to be open and honest with your doctor when considering new medications, and let him or her know about all legal or illegal drugs that are currently being used, including supplements.
Substances that increase or impact serotonin levels in the body include:
- Selective Serotonin Reuptake Inhibitors (SSRIs) like Prozac or Cymbalta for depression and anxiety
- Monoamine Oxidase Inhibitors (MAOIs) such as Nardil and others for depression and anxiety
- Prescription painkillers including some opioids
- Migraine medications
- Prescription or over the counter nausea medications known as Antiemetics
- Appetite suppressant drugs
- Dietary supplements such as ginseng or St. John’s Wort
- Cough and cold medications containing dextromethorphan like Mucinex
- Illegal drugs including LSD, MDMA, cocaine, or marijuana
- Certain types of food
Using any one of these substances by itself at the recommended dosage usually will not cause any problems. But taking too much of one, or a combination of others, such as mixing an SSRI like Lexapro and marijuana could be unhealthy or dangerous.
It’s important to be able to understand and recognize the symptoms of serotonin syndrome and seek medical attention to prevent serious or even dangerous health complications.
Serotonin Syndrome Symptoms
Some people may start to experience serotonin syndrome symptoms within hours of taking a new medication or an illegal drug that creates an interaction with an existing prescription or other medication.
Signs and symptoms of serotonin syndrome can include some of the following:
- Anxiety, agitation, restlessness, or disorientation
- Nausea and vomiting
- Sweating, flushed skin, or shivers
- Hyperthermia, which is a condition where the body overheats
- Increased or rapid heart rate
- Dry mouth and throat
- Headaches or migraines
- Dilated pupils or roving eye movements
- Muscle rigidity, spasms, or tremors
- Twitching or jerking
- Diarrhea or an increase in sounds coming from the bowels
In very serious cases, toxic levels of serotonin in the body can produce symptoms that include:
- Loss of consciousness
Most people who develop serotonin syndrome will experience some of the above issues within 24 hours, if not sooner as noted earlier. It is extremely important to seek treatment for serotonin syndrome symptoms if they appear.
Serotonin Syndrome Treatment
Diagnosing serotonin syndrome involves ruling out other conditions with similar symptoms, because there’s not a single test that can confirm the presence of the condition.
A physical examination is generally required as well as an open and honest discussion about all the medications and drugs you have recently used, or currently are taking.
With minor symptoms, seeing the doctor and stopping the medication if possible may be enough to solve the issue. This will often require a thorough discussion with a doctor first because not all medications can be stopped immediately and may need to be tapered appropriately.
For more severe symptoms, a physician might require that a patient be monitored in the hospital for 24 hours.
At toxic levels, some of the follow treatments could be recommended:
- Benzodiazepines, such as Valium or Ativan, can help stop seizures and also ease anxiety, as well as muscle stiffness
- Taking IV fluids to help with hydration
- Breathing oxygen through a mask to increase blood oxygen levels
- Medications that help control blood pressure and heart rate
- Serotonin blocking medications to slow production of the neurotransmitter in the body
- In the case of hyperthermia or an extremely high fever, a breathing tube and machine might be used, as well as medications to temporarily paralyze the muscles
Minor cases of serotonin syndrome usually improve within two to three days after a person stops taking all substances that caused increased serotonin levels in the body.
In very serious cases, it can take several weeks for the body to fully recover and get back to completely normal functioning.
Serotonin medications have been helpful for many individuals. But it’s necessary for anyone taking them to understand the possible risks of serotonin syndrome if they are not used as directed, or when mixed with other substances.